North Carolina, 2011

Flooding in North Carolina, September 26, 2011

September 26, 2011 · NWS ILM · 2 events in 1 county or zone

A moist tropical plume, combined with diffluent flow aloft produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A moist tropical plume, combined with diffluent flow aloft produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 26, 2:38 PM EST, 6 minutes earlier.

Area forecast discussion, Sep 26, 2:38 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
338 PM EDT MON SEP 26 2011

.SYNOPSIS...
TROPICAL MOISTURE STREAMING FROM THE SOUTH OVER THE AREA WILL
MAINTAIN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
WEDNESDAY. A WEAK COLD FRONT WILL MOVE ACROSS THE AREA VERY EARLY
THURSDAY. A STRONG COLD FRONT IS EXPECTED TO SWEEP ACROSS THE REGION
LATE FRIDAY...BRINGING COOLER AND DRIER WEATHER INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM MONDAY...ITS SHAPING UP TO BE SOMEWHAT OF A REPEAT OF
YESTERDAYS PATTERN JUST SHIFTED IN TIME A FEW HOURS EARLIER.
INCREASINGLY AGITATED CU FIELD OVER WESTERN ZONES WOULD LEND
CREDENCE TO LOCAL WRF IN DEVELOPMENT OF SCATTERED TO PERHAPS
NUMEROUS SHOWERS/STORMS. NOTABLE FEATURE WITHIN THIS AREA LOOKS LIKE
SFC CONFLUENCE FROM CHS TO CLARENDON CTY AND JUST WEST OF
DARLINGTON...WHERE STORMS SHOULD BEGIN TO FIRE WITH SOME VIGOR.
MEANWHILE A MESOSCALE LOW CAN BE SEEN IN RADAR DATA MOVING
NORTH-NORTHEAST 50NM OFF NEW HANOVER/PENDER COASTLINE. THIS HAS LEAD
TO A BLOSSOMING OF CONVECTION INTO THE BEACHES OF NHC AND MAY
CONTINUE TO DO SO OVER THE NEXT FEW HOURS.

&&

.SHORT TERM/TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM MONDAY...STAGNANT UPPER LOW OVER THE MIDWEST WILL
BASICALLY SPIN IN PLACE TUESDAY AS LARGE BLOCKING RIDGE REMAINS OVER
THE ATLANTIC. OCCLUDED LOW WEST OF BRITISH COLUMBIA WILL EJECT A
PIECE OF ENERGY OVER THE MTN-WEST RIDGE WHICH WILL ACT AS THE KICKER
TO FINALLY DISPLACE THE UPPER LOW TO THE NORTHEAST. GUIDANCE IN
GOOD AGREEMENT THROUGH MUCH OF THE PERIOD...WITH THE ECMWF SLIGHTLY
SLOWER WITH THIS PROGRESSION. WILL LEAN TOWARDS THE SLOWER SOLUTION
FOR PERSISTENCE OF THIS CURRENT PATTERN.

THIS WILL CREATE SENSIBLE WEATHER ACROSS THE AREA THAT IS ANALOGOUS
TO THE PAST SEVERAL DAYS. TROPICAL AIR STREAMING INTO THE CAROLINAS
WILL CONTINUE HUMID AND PARTLY/MOSTLY CLOUDY CONDITIONS...WITH
TEMPERATURES ABOVE...TO WELL ABOVE CLIMO. HOWEVER...AMOUNT OF CLOUD
COVER WILL GREATLY INFLUENCE BOTH MAX AND MIN TEMPS EACH DAY AND
THERE COULD BE CONSIDERABLE SPREAD FROM PLACE TO PLACE. MOIST
ATMOSPHERE AS SIGNALED BY PWATS OF 1.5 TO 2.0 INCHES PROMOTES A
RAIN/TSTM THREAT...WITH THE BEST CHANCE OF TSTMS BEING TUESDAY AFTN
AND EVE. THERE IS ALSO LIKELY BE A DIURNAL OSCILLATION IN
PRECIP...FROM THE COAST AT NIGHT TO INLAND ZONES DURING THE AFTNS.
COLD FRONT WILL APPROACH BY THE END OF THE PERIOD USHERING IN MUCH
DRIER AIR...BUT MAY HOLD OFF UNTIL THURSDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...THE UPPER LEVEL LOW THAT HAS TAKEN UP RESIDENCE
OVER THE GREAT LAKES APPEARS TO BE FINALLY BE ON THE MOVE IN THIS
FORECAST PERIOD BUT BY MONDAY THE A SECONDARY CUTOFF IN THE
PREFERRED ECMWF WILL BE OVER THE DELMARVA. WHAT THIS MEANS IS THAT
THE AREA WILL FINALLY BE DRYING OUT BUT THE MODEL ARE SHOWING THE
COOLEST WEATHER OF THE FALL SO FAR WITH LOW EXPECTED TO REACH THE
MID 40S INLAND SUNDAY NIGHT.

&&

.AVIATION/18Z MONDAY THROUGH FRIDAY/...
AS OF 18Z...AREAS OF MVFR/IFR CIGS CONTINUE ACROSS THE AREA...WITH
VIS SATELLITE ILLUSTRATING ISOLATED AREAS BECOMING CLR. FOR THE REST
OF TODAY...EXPECT SCATTERED SHRA/TSRA ACROSS THE AREA TO DEVELOP
THIS AFTERNOON INTO EARLY EVENING...CONTINUING THE TREND OF
MVFR/IFR. HAVE INCLUDED VCSH/SHRA IN CURRENT FCST...THOUGH
CONFIDENCE IS LOW REGARDING TIMING OF ACTIVITY. ONCE SHRA/TSRA HAS
DIMINISHED...EXPECT VFR/MVFR OVERNIGHT THROUGH VALID PERIOD. FOR
NOW...HAVE INTRODUCED MARGINAL VFR/MVFR BR AT INLAND TERMINALS.
CANNOT RULE OUT BR DEVELOPMENT ELSEWHERE...BUT GIVEN PROJECTED CLOUD
COVER...COULD INHIBIT ANY DEVELOPMENT ALL TOGETHER. INSTEAD...LOW
STRATUS CLOUD LAYER MAY FORM...BUT DO NOT EXPECT ANY RESTRICTIONS
ATTM. SIMILAR TO EARLIER TODAY...EXPECT TUESDAY MORNING THROUGH
EARLY AFTERNOON TO HAVE MVFR/IFR CIGS.

WINDS WILL BE GENERALLY S-SW AOB 10KTS...DECREASING TO NEAR 5KTS
OVERNIGHT INTO EARLY TUESDAY MORNING. WINDS SPEEDS WILL INCREASE
THROUGHOUT THE DAY ON TUESDAY...AGAIN GENERALLY S-SW AOB 10KTS.

EXTENDED OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS WITH MVFR/IFR
POSSIBLE EACH DAY. SLOW IMPROVEMENTS POSSIBLE TUESDAY AND VFR
EXPECTED WED/THU. COLD FRONT MAY CROSS THE AREA FRIDAY WITH A STRONG
WIND SHIFT...BUT LITTLE RAINFALL.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM MONDAY...NICE TO FINALLY SEE A 6 FT WAVE OB AT BUOY
41036 SINCE SMALL CRAFT ADVISORY HAS BEEN IN EFFECT FOR SOME TIME
AND STRUGGLING TO VERIFY. SOUTHWESTERLY WINDS TO VEER TO SOUTHERLY
AS COLD FRONT APPROACHES FROM THE WEST. SINCE THE SEAS ARE
PREDOMINANTLY COMPRISED OF A SOUTHEAST SWELL LITTLE CHANGE IS
EXPECTED FOR MOST OF THE PERIOD. WITH THE SMALL CRAFT ADVISORY SO
BORDERLINE IN NATURE IT IS VERY DIFFICULT TO NAIL DOWN THE TIME AT
WHICH IT WILL NO LONGER BE NEEDED.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM MONDAY...COMBINATION OF SWELLS FROM RECENTLY DISSIPATED
TROPICAL STORM OPHELIA AND SW FLOW AROUND SUBTROPICAL RIDGE WILL
CONTROL THE WAVE BEHAVIOR THROUGH THE SHORT TERM. SEAS OF AROUND 5
FT...6 FT OUTER WATERS....TO START THE PERIOD WILL DECREASE SLOWLY
THROUGH WEDNESDAY. ALTHOUGH SOME OF THE WAVE GUIDANCE IS KEEPING
WIDESPREAD 5 FT SEAS THROUGH THIS PERIOD...IT APPEARS TO BE
OVERDOING THE AMPLITUDE OF OPHELIA SWELL. SO WILL GRADUALLY DECREASE
SEAS TO 3-4 FT BY WEDNESDAY NIGHT. SW WINDS OF 10 TO 15 KTS WILL
PERSIST THROUGH THE PERIOD CONTRIBUTING TO 2-3 FT OF SW WIND CHOP ON
TOP OF THE SWELL FROM OPHELIA.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 PM MONDAY...THE UPPER LEVEL LOW OVER THE GREAT LAKES WILL
START MOVING AND THIS WILL RESULT IN A FRONTAL BOUNDARY MOVING
ACROSS THE WATERS LATE ON THURSDAY. WINDS ARE EXPECTED TO INCREASE
WITH A TIGHT PRESSURE GRADIENT AND COLD AIR ADVECTION OVERNIGHT
FRIDAY BUT THIS IS JUST AFTER THE FORECAST PERIOD. AT THIS TIME SEAS
ARE EXPECTED TO REMAIN AROUND 1 TO 3 FEET.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
TUESDAY FOR AMZ250-252.

&&

SYNOPSIS...SHK
NEAR TERM...MBB
SHORT TERM...JDW
LONG TERM...HAWKINS
AVIATION...SGL
Hazardous weather outlook, Sep 26, 2:21 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
321 PM EDT MON SEP 26 2011

AMZ254-256-271930-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
321 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-271930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
321 PM EDT MON SEP 26 2011

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-271930-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
321 PM EDT MON SEP 26 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

MODERATE RISK OF RIP CURRENTS.

PERIODS OF HEAVY RAIN ARE POSSIBLE TODAY. A SOMEWHAT SLOW STORM
MOVEMENT COULD LEAD TO LOCALIZED FLOODING IN THE AFTERNOON THROUGH
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-271930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
321 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED HEAVY RAIN IS POSSIBLE TODAY ASSOCIATED WITH ISOLATED
THUNDERSTORMS. A SOMEWHAT SLOW STORM MOVEMENT COULD LEAD TO
LOCALIZED FLOODING PROBLEMS IN THE AFTERNOON THROUGH EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 26, 1:29 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT MON SEP 26 2011

SCZ033-053>056-261930-
COASTAL GEORGETOWN-COASTAL HORRY-INLAND GEORGETOWN-INLAND
HORRY-MARION-
229 PM EDT MON SEP 26 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN AND THE EXTREME
SOUTHERN PORTIONS OF HORRY AND MARION COUNTIES THROUGH 330 PM EDT...

AT 228 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PLANTERSVILLE...OR ABOUT 13 MILES NORTH OF GEORGETOWN...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE GARDEN CITY...GEORGETOWN...MURRELLS
INLET...SOCASTEE...SURFSIDE BEACH...BUCKSPORT...BUCKSVILLE...
BURGESS...DONGOLA...GRAVES...JACKSON AND OATLAND.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3342 7947 3378 7933 3378 7932 3380 7932
      3388 7929 3366 7891 3331 7931
TIME...MOT...LOC 1828Z 223DEG 7KT 3355 7928

BACON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, New Hanover

When
September 26, 2:44 PM EST to 3:44 PM EST
Where
New Hanover County, 0.39 mi NNE of Wilmington to 0.2 mi N of Wilmington
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.236, -77.928

Standing water was reported on 16th Street, between Market and Dawson. Road was impassable.

Flood, New Hanover

When
September 26, 3:01 PM EST to 4:01 PM EST
Where
New Hanover County, 1.77 mi N of South Wilmington to 1.73 mi N of South Wilmington
Cause
Heavy Rain
Reported by
Public
Coordinates
34.196, -77.920

Street flooding was reported at the intersection of Independence and 17th Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348955, 348956.